beth israel deaconess medical center a harvard medical school teaching hospital

  • Contact BIDMC
  • Maps & Directions
  • Other Locations
  • Careers at BIDMC
  • Smaller Larger

Find a Doctor

Request an Appointment

Smaller Larger

Few Cardiac Issues with Herceptin

Posted 6/15/2014

Posted in

  Herceptin has been a miracle drug for her2-positive breast cancers, but it does come with some risks. The biggest concern has been possible cardiac damage, and I have known a few women whose treatment was stopped as their cardiac function declined. The reassuring outcome in each case was that, after a few months off the drug, their tests returned to normal levels, and they were able to resume treatment.

  Women with early stage  her2-positive breast cancers receive herceptin ( Trastuzumab) for one year of adjuvant treatment; women with advanced her2-positive breast cancers stay on herceptin indefinitely, often for years. This study from Reuters is reassuring re the possible cardiac risks. I give you the start and a link to read more:

Few Cardiac Events With Trastuzumab Treatment of Breast Cancer
By Will Boggs MD

NEW YORK (Reuters Health) - Trastuzumab carries only a low risk of cardiotoxicity, a new paper reports. Patients in the study had received one or two years of trastuzumab treatment in the Herceptin Adjuvant (HERA) trial. "I was rather reassured by the fact the most of the patients did not experience a cardiac toxicity when adjuvant trastuzumab was used after chemotherapy," Dr. Evandro de Azambuja from Jules Bordet Institute, Brussels, Belgium told Reuters Health. "Also, the vast majority of patients experiencing cardiac toxicity recovered their left ventricular ejection fraction (LVEF) when trastuzumab was stopped."
After a median of 3.6 years of follow-up, cardiac event rates ranged from 0.6% in the observation arm to 4.4% in the one-year trastuzumab arm, and most of the events were reversible.
Dr. de Azambuja and colleagues report long-term cardiac safety at eight years of median follow-up for 1682 women treated with trastuzumab for one year and, for the first time, for 1673 women treated with trastuzumab for two years.
Cardiac events leading to discontinuation of trastuzumab occurred in 9.4% of women in the two-year arm and 5.2% of women in the one-year arm. The incidence of cardiac death, severe congestive heart failure (CHF), and confirmed significant LVEF decrease remained low in all three arms, the authors reported June 9th online in the Journal of Clinical Oncology.

http://www.medscape.com/viewarticle/826547_print

Share:

Add your comment

 
 
 

Categories

Archive

Syndication

Tagcloud